Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 23, NWS Wilmington, NC

May 22, 20166 counties in South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 22, 2016, 10:34 PM EDT for 6 counties in South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2016, 10:34 PM EDT (02:34 UTC)
Expired
May 22, 2016, 11:12 PM EDT
In force
38 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dillon County, SC, Florence County, SC, Georgetown County, SC, Horry County, SC, Marion County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 89 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 10:40 PM EDTHAIL 1.751 Sse Laughlin, SCNEAR US 76 AND LAUGHLIN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2016-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2016-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WUUS52 KILM 230234
SVRILM
SCC033-041-043-051-067-089-230330-
/O.NEW.KILM.SV.W.0023.160523T0234Z-160523T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1034 PM EDT SUN MAY 22 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FLORENCE COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  NORTH CENTRAL GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  NORTHWESTERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  SOUTHWESTERN DILLON COUNTY IN NORTHEASTERN SOUTH CAROLINA...
  NORTHEASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA...

* UNTIL 1130 PM EDT

* AT 1034 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BLUE BRICK...
  OR NEAR MARION...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CONWAY...MARION...MULLINS...HORRY...JOHNSONVILLE...PAMPLICO...HEMINGWAY...
  HICKORY GROVE...SELLERS...POSTON...ALLSBROOK...KINGSBURG...HOMEWOOD...
  DONGOLA...BLUE BRICK...HENRY...GALIVANTS FERRY...BRITTONS NECK...RAINS
  AND GAPWAY.

THIS INCLUDES SC HIGHWAY 22 BETWEEN MILE MARKERS 1 AND 16.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3359 7948 3418 7972 3435 7950 3397 7880
TIME...MOT...LOC 0234Z 319DEG 30KT 3417 7950 

HAIL...1.00IN
WIND...60MPH
 
$$

III
2 follow-up statements
413 
WWUS52 KILM 230257
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1057 PM EDT SUN MAY 22 2016

SCC033-230307-
/O.CAN.KILM.SV.W.0023.000000T0000Z-160523T0330Z/
DILLON SC-
1057 PM EDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DILLON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3359 7948 3404 7966 3407 7961 3405 7950
      3414 7945 3423 7928 3397 7880
TIME...MOT...LOC 0257Z 328DEG 27KT 3403 7942 

$$

SCC041-043-051-067-089-230330-
/O.CON.KILM.SV.W.0023.000000T0000Z-160523T0330Z/
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-WILLIAMSBURG SC-
1057 PM EDT SUN MAY 22 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR SOUTHEASTERN FLORENCE...NORTH CENTRAL GEORGETOWN...NORTHWESTERN
HORRY...MARION AND NORTHEASTERN WILLIAMSBURG COUNTIES...

AT 1057 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRESHAM...OR 10
MILES SOUTH OF MARION...MOVING SOUTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CONWAY...MARION...MULLINS...HORRY...JOHNSONVILLE...PAMPLICO...HEMINGWAY...
HICKORY GROVE...POSTON...ALLSBROOK...KINGSBURG...HOMEWOOD...DONGOLA...
HENRY...GALIVANTS FERRY...BRITTONS NECK...RAINS...GAPWAY...HANNAH AND PEE
DEE CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3359 7948 3404 7966 3407 7961 3405 7950
      3414 7945 3423 7928 3397 7880
TIME...MOT...LOC 0257Z 328DEG 27KT 3403 7942 

HAIL...1.75IN
WIND...60MPH
 
$$

III
097 
WWUS52 KILM 230312
SVSILM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1112 PM EDT SUN MAY 22 2016

SCC041-043-051-067-089-230322-
/O.CAN.KILM.SV.W.0023.000000T0000Z-160523T0330Z/
FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-WILLIAMSBURG SC-
1112 PM EDT SUN MAY 22 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FLORENCE...NORTH
CENTRAL GEORGETOWN...NORTHWESTERN HORRY...MARION AND NORTHEASTERN
WILLIAMSBURG COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3359 7948 3404 7966 3407 7961 3405 7950
      3414 7945 3423 7928 3397 7880
TIME...MOT...LOC 0311Z 319DEG 30KT 3398 7939 

$$

III

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:59 PM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 22, 7:59 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
759 PM EDT SUN MAY 22 2016

.SYNOPSIS...
An upper level low will move across the eastern Carolinas tonight
and Monday bringing a chance for showers and thunderstorms. Upper
level ridging will combine with Bermuda high pressure beginning
Tuesday. Mainly dry weather and above normal temperatures will
follow for the middle of the week through next weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 700 PM Sunday...One batch of showers was moving off the Cape
Fear Coast. Another batch was beginning to move into the Lumberton
and Elizabethtown areas. Showers are expected to slowly diminish
through the eve as afternoon heating wanes.

An upper low was positioned across Virginia this evening and will
move into northeast North Carolina by morning. Shortwave energy
rotating around this upper low will pivot across the forecast area
tonight. One spoke of energy just moved offshore early this eve.
The next in the series will move into the eastern Carolinas
overnight. Although lapse rates were steep this afternoon and eve
due to surface heating and cool temps aloft...this will not be the
case overnight. Thus...will go along with the consensus of high
resolution models and show convection ending before midnight and
then redeveloping Mon morning as the pool of coldest air aloft
reaches the area coincident with the onset of surface heating.

Variably cloudy skies tonight. Lows in the mid and upper 50s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...For Monday, avbl models are in a consensus
with the evolution and now progression of the upper closed low.
Initially on Monday, the upper low will be over the Eastern
Carolinas. It's progged to begin lifting northward with a slow
acceleration during Monday, reaching off the NJ coast by daybreak
Tue. As for sensible wx during Monday thru Monday night, one of the
spokes or mid-level s/w trofs rotating around the closed low, will
push across the FA Monday morning. The upper s/w trof dynamics, the
cold temps aloft with -20 degrees at 500 mb Monday morning, and avbl
moisture, will all combine to produce isolated to scattered
convection, which will be continuing into this time period from the
Near term Period. The morning's insolation will likely be enough for
instability early to mid daytime Mon morning to produce isolated
thunder. With cold temps aloft, thunderstorms may produce pea size
hail along with brief gusty winds. For the remainder of Monday and
Monday night, subsidence aloft in the wake of the exiting s/w trof
should keep a partial lid on any additional convection during Monday
aftn and evening, but wouldn't be surprised if a few convective
cells develop. Temps thru Monday night will continue to run 5 to 10
degrees below normal.

For Tuesday, the upper low will progress further ne, away from the
ILM CWA, reaching off Cape Cod by daybreak Wed. As a result, the FA
will be under a de-amplifying upper trof, and in addition, upper
ridging will be approaching from the west by late Tue. The ILM CWA
will no longer see those "spokes" rotating around the upper low
moving across the FA. Drying thru the atm column will also be
evident as illustrated by the latest various model rh time height
displays for locations across the fa. All of this said, spells no
POPs and a mostly sunny Tuesday and a clear sky Tue night. A warming
trend will ensue, with Max/Min temps reaching normal levels.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 300 PM Sunday...Summer weather for the last week of May as
ridging aloft and Bermuda high pressure at the surface combine
across the southeast. Each day through the extended will feature
above normal temps...widespread mid to upper 80s...although temps
will be a bit cooler at the coast thanks to a sea breeze each
aftn...with lows in the mid 60s. Subsidence beneath the ridge will
preclude even diurnal convection most days...although will maintain
a SCHC Thursday as a weak impulse moves atop the ridge...with enough
subtle height falls and PVA to generate storms Thursday evening.
Otherwise the forecast through the period remains dry and warm. On
Sunday...both the ECM and GFS have a broad low pressure moving
towards the coast embedded in the easterly flow. This could bring
unsettled weather and cooler temperatures...however confidence is
low and will keep pop below mentionable for D7.

&&

.AVIATION /00Z SUNDAY THROUGH FRIDAY/...
As of 00Z...Expect mainly VFR conditions through the TAF period
though there is the possibility of MVFR fog tonight, mainly at the
coastal terminals.  There is also a small chance of showers and
thunderstorms again on Monday afternoon though the probability
is low enough not to warrant inclusion in the terminals attm.
Light, mainly north winds are expected through the valid TAF period.

Extended Outlook...VFR conditions are expected.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 700 PM Sunday...Winds tonight will be from the N and
NNE at 10 to 15 kt. Seas will be 2 to 4 ft. A batch of showers
was moving across mainly the Cape Fear waters early this eve. The
next batch of showers is expected to wane as it approaches the
waters late this eve. Showers are expected to redevelop Mon
morning as an upper low approaches from the N.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 PM Sunday...Surface Low off Cape Hatteras Monday
morning will track to the north and eventually will get captured
by the upper low also lifting to the north. A weakly tightened sfc
pg initially will yield n winds backing to nw at 10 to
occasionally 15 kt across the NC waters. With the captured low
further departing Monday night thru Tuesday and weak high pressure
settling across the area waters, winds will further back to the
West Mon night into Tue, and SW late Tue into Tue night. The sfc
pg will further relax yielding wind speeds around 10 kt at best.

Significant seas will run basically be around 3 feet. Seas will
subside from 2 to 3 ft at the start of Tue to around 2 ft Tue night.
An ESE ground swell at 8 to occasionally 9 second periods will
dominate the significant seas into Tue with locally produced wind
waves becoming more evident during Tue thru Tue Night.

Convection will be ongoing Monday morning. Any of the isolated
thunderstorms that occur will be capable of producing brief wind
gusts up to 25 kt, and even pea size hail along the immediate coast
only.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS of 300 PM Sunday...Bermuda high pressure will dominate the
synoptic regime through the end of the week. This drives
persistent S/SW winds across the waters...and as the gradient
remains light...speeds will peak around 10 kt each day. Seas
within this regime will be rather uniform through the period...2-3
ft with a 2 ft/8 sec SE wave and 2 ft/4 sec SW wave comprising the
spectrum.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RJD
SHORT TERM...DCH
LONG TERM...JDW
AVIATION...RAN
Hazardous weather outlook, May 22, 7:10 PM EDT, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
710 PM EDT SUN MAY 22 2016

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-232315-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
710 PM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-232315-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
710 PM EDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, May 22, 5:06 PM EDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
506 PM EDT SUN MAY 22 2016

NCZ099-109-110-222200-
COASTAL BRUNSWICK-COLUMBUS-INLAND BRUNSWICK-
506 PM EDT SUN MAY 22 2016

...A SHOWER WILL AFFECT SOUTH CENTRAL COLUMBUS AND SOUTHERN BRUNSWICK
COUNTIES...

AT 506 PM EDT...A SHOWER WAS OVER BUGHILL...OR 15 MILES NORTH OF
LITTLE RIVER...MOVING SOUTHEAST AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE...
OAK ISLAND...SHALLOTTE...SUNSET BEACH...HOLDEN BEACH...OCEAN ISLE BEACH...
CASWELL BEACH...OCEAN CREST PIER...YAUPON BEACH...IREDELL...ST. JAMES...
CAROLINA SHORES...CALABASH...SUPPLY...FREELAND...OLD DOCK...PIREWAY...
DULAH...CIVIE TOWN...BUGHILL AND RUSSTOWN.

THIS INCLUDES US ROUTE 17 IN BRUNSWICK COUNTY BETWEEN MILE MARKERS 1
AND 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3389 7799 3388 7802 3389 7803 3391 7812
      3391 7826 3390 7837 3385 7854 3393 7863
      3408 7876 3423 7857
TIME...MOT...LOC 2106Z 308DEG 24KT 3410 7863

JDW
Special weather statement, May 22, 10:07 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1007 PM EDT SUN MAY 22 2016

SCZ017-023-024-032-033-053-230315-
MARION-FLORENCE-DILLON-MARLBORO-INLAND HORRY-DARLINGTON-
1007 PM EDT SUN MAY 22 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLORENCE...SOUTH CENTRAL
MARLBORO...WEST CENTRAL HORRY...EAST CENTRAL DARLINGTON...MARION AND
SOUTHWESTERN DILLON COUNTIES...

AT 1007 PM EDT...A STRONG THUNDERSTORM WAS NEAR MECHANICSVILLE...OR 11
MILES EAST OF DARLINGTON...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...JOHNSONVILLE...PAMPLICO...QUINBY...SELLERS...POSTON...KINGSBURG...
GRESHAM...EVERGREEN...BLUE BRICK...GALIVANTS FERRY...MARS BLUFF...BRITTONS
NECK...CLAUSSEN...RAINS...HYMAN...MECHANICSVILLE...OAK GROVE...HANNAH AND
AYNOR.

THIS INCLUDES INTERSTATE 95 IN SOUTH CAROLINA BETWEEN MILE MARKERS
168 AND 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

LAT...LON 3447 7971 3399 7905 3379 7954 3380 7959
      3443 7981
TIME...MOT...LOC 0207Z 328DEG 30KT 3433 7967

III

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 10:07 PM EDTSpecial Weather StatementILMMarion68 min
May 23, 9:14 AM EDTRiver Flood WarningILMFlorence, Marion25 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.